Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Splittings of finitely generated groups over two-ended subgroups


Author: Brian H. Bowditch
Journal: Trans. Amer. Math. Soc. 354 (2002), 1049-1078
MSC (2000): Primary 20F65, 20E08
Published electronically: October 26, 2001
MathSciNet review: 1867372
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We describe a means of constructing splittings of a one-ended finitely generated group over two-ended subgroups, starting with a finite collection of codimension-one two-ended subgroups. In the case where all the two-ended subgroups have two-ended commensurators, we obtain an annulus theorem, and a form of the JSJ splitting of Rips and Sela. The construction uses ideas from the work of Dunwoody, Sageev and Swenson. We use a particular kind of order structure which combines cyclic orders and treelike structures. In the special case of hyperbolic groups, this provides a link between combinarorial constructions, and constructions arising from the topological structure of the boundary. In this context, we recover the annulus theorem of Scott and Swarup. We also show that a one-ended finitely generated group which contains an infinite-order element, and such that every infinite cyclic subgroup is (virtually) codimension-one is a virtual surface group.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20F65, 20E08

Retrieve articles in all journals with MSC (2000): 20F65, 20E08


Additional Information

Brian H. Bowditch
Affiliation: Faculty of Mathematical Studies, University of Southampton, Highfield, Southampton SO17 1BJ, Great Britain

DOI: http://dx.doi.org/10.1090/S0002-9947-01-02907-5
PII: S 0002-9947(01)02907-5
Received by editor(s): January 31, 2001
Received by editor(s) in revised form: July 1, 2001
Published electronically: October 26, 2001
Article copyright: © Copyright 2001 American Mathematical Society